SCS to Discuss Putting Narcan in Schools to Reverse Opioid Overdoses
Shelby County Schools may start keeping medication on hand to reverse opioid overdoses in schools.
A school board committee is set to discuss a policy revision Thursday that would allow for the medication, known as an opioid antagonist called Naloxone, or its brand name Narcan, to be kept in school buildings and administered by staff.
The state legislature last year passed a law allowing for opioid antagonists to be kept in schools, and the state Board of Education this January approved guidelines for doing so.
Amidst a national opioid epidemic, SCS would be part of a growing number of schools across the country to keep Naloxone in its building.
Adapt Pharma, the drug company that produces Narcan, offers four doses to every high school, college and university for free. To date, 1,018 U.S. high schools have received 6,186 doses through the program, according to a company spokesman.
So far, SCS seems to be the only district in Shelby County considering taking advantage of the opportunity.
Some of the suburban districts have not yet discussed having Narcan on site.\Collierville Schools discussed it and opted not to store the drug on site, Chief of Staff Jeff Jones said. District officials spoke with the city's emergency personnel and determined they could respond fast enough, he said."When they considered (response times), they felt that that was sufficient," Jones said.SCS communications staff said the issue would be discussed more Thursday, but that drug overdoses inside schools have not been a problem.
In Shelby County in 2016, 153 people died from an opioid overdose, according to the Shelby County Department of Health. That was up from 96 deaths in 2013. Last year, emergency rooms treated 901 opioid-related cases.
The state Board of Education guidance says school nurses and other employees expected to provide emergency care to students have to complete a training through the state Department of Health. The drug can be in the form of an injection or a nasal spray.
The guidance instructs staff how to identify an overdoes, including unconsciousness, unresponsiveness, slow or shallow breathing or no breathing, a blue or pale face, a faint or no pulse and "pinpoint" pupils.
"If Naloxone is administered to someone who is not suffering from an opioid overdose, it is not harmful," the document states.
Dr. David Stern, a vice chancellor at the University of Tennessee Health Science Center (UTHSC), said the drug works quickly to wake someone up from an overdose, but multiple doses can be required, and if the opioids were mixed with something like Fentanyl, a potent narcotic, it may not be effective.
There could be concerns, he said, about the Naloxone being stolen from a school, and whether its availability would encourage students to take drugs if they know it can be quickly reversed.
But ultimately, Stern said, it's a question of life or death. Because of the short window to administer Naloxone, he said, overdoses should be treated like heart attacks.
"I think if there were Narcan kits wherever there were defibrillators… that's not a bad idea," he said.
Schools, Stern said, should also work hard to educate students about the dangers of opioids and other drugs.
Many addictions start with prescribed medications, he noted, and spiral out of control. The brain is then forever affected.
"When you hijack it and you change the wiring of the brain, you can’t necessarily change it back at will," he said.